Although I am exceedingly grateful that I have had an actual response to this duo of drugs (binimetinib and lorlatinib), the side effect profile remains complicated.
Two drugs, neither easy, combined.
At the moment, the pustular acne is under control (and I have to say, I think pustular acne might be a stopping point for many). If I don’t go to the studio (not an option) my fingers are less likely to split. However I am struggling with some pretty severe insomnia and peripheral neuropathy–both the painful kind and numbing of my extremities. I am starting to stumble because of the lack of feeling in my feet and the other day it ran through my mind that perhaps it was time to get off this hamster wheel. For a spell. But as soon as I thought it, I also had this intense feeling that I would be letting people down.
How ridiculous, that. Firstly, this is my sixth phase I trial. Secondly, my first obligation is to self. You know, like on the airplane, where you are to put your oxygen mask on prior to assisting other passengers. And I am a cancer patient, not some sort of hero.
Per side effects, I haven’t even mentioned the high cholesterol, low iron, slowed speech and other cognitive changes that are secondary to treatment. And whereas the assumption is that TKI’s must be taken daily, do we really know if that’s true? We do not.
So let’s just say I’m mulling. Doing a bit of intensive risk/benefit analysis. Going for the long game but also not willing to suffer a whole heck of a lot more collateral damage in the meantime.
It’s a lot to ponder.